Inhalant abuse and dependence requires significant education in order to properly combat on a national level. This is a critical need because according to the National Institute on Drug Abuse (NIDA), national surveys indicate that about 21.7 million Americans aged 12 and older used inhalants at least once in their lives. Inhalants are substances that produce chemical vapors. These are almost always inhaled and when they are, a mind-changing, psychoactive effect is produced. The definition of inhalers encompasses hundreds of products where these chemical vapors can be found.
There is a classification system used that categorizes inhalants into volatile solvents, gases, nitrites and aerosols:
Volatile solvents: Found in common household products like glues, felt-tip markers and paint thinners.
Gases: These include nitrous oxide, butane lighters and propane tanks.
Nitrites: Known as poppers or snappers, these can be found in amyl nitrite, room odorizer, leather cleaner and other products.
Aerosols: These include spray paints, cooking oil sprays, deodorants and hair sprays.
Inhalants usually produce a fast high that somewhat resembles intoxication by alcohol. The initial excitement is then overtaken by drowsiness, a lack of inhibition, agitation and lightheadedness. Inhalants may involve many brain systems while creating these effects. Other than nitrites, all inhalants depress the central nervous system to produce their pleasant feelings. Nitrites dilate and relax blood vessels.
If enough of the inhalant is sniffed, most all of the solvents and gases produce anesthesia which is a loss of sensation that can lead to unconsciousness. Other effects from inhalant intoxication may include impaired judgment, belligerence, apathy and impaired functioning in social or work situations.
Vomiting and nausea are other common side effects of inhalants. Extended use can cause delirium, dizziness, drowsiness, lethargy, depressed reflexes, slurred speech, muscle weakness and the inability to coordinate movements.
The best ways to stop inhalant abuse before it causes serious health consequences is to detect it and intervene early. Loved ones, school personnel and healthcare professionals need to be alert to the following signs of inhalant abuse:
- Distinct chemical odor on breath
- Visible paint and other stains on clothes, face and hands
- Clothing that smells like chemicals
- Empty spray paint or solvent containers that have been hidden
- Rags or clothing soaked in chemicals
- The appearance of being drunk or disoriented
- Slurred speech
- Loss of appetite
- Inattentiveness, irritability and depression
Also, “sudden sniffing death” can result from a single session of inhalant use by an otherwise healthy young person. It’s associated with abusing aerosols, butane and propane. Death can come from a coma, choking, seizures, suffocation or asphyxiation. Fatal injuries from accidents including car crashes have also been attributed to an extended session of sniffing inhalants.
Call the trained inhalant addiction professionals at Recovery First if you need help to stop using these dangerous substances. We will help develop a drug treatment program that will get you safely and completely off of inhalants. These substances can be especially debilitating and dangerous, especially since they are generally associated with use by young people; so whether you need treatment yourself or a loved one, now is the time to act by calling the number at the top of your screen now.